Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 213, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 20, 2017, 8:12 PM CDT for 4 counties in Kansas. It was in force for 63 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 20, 2017, 8:12 PM CDT (01:12 UTC)
- Expired
- Jun 20, 2017, 9:15 PM CDT
- In force
- 63 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Grant County, KS, Haskell County, KS, Seward County, KS, Stevens County, KS
The radar
The Dodge City radar (KDDC), 108 km from the middle of the area, began a volume at 01:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 8:12 PM CDT | HAIL 0.88 | 5 Sse Hickok, KS | |
| Jun 20, 8:12 PM CDT | HAIL 0.88 | 6 W Ryus, KS | |
| Jun 20, 8:23 PM CDT | TSTM WND GST 60 | 3 Ne Cave, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 20, 1:52 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.2 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1848 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 1901 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 132 m²/s²
- 0-3 km storm-relative helicity
- 426 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
671
WUUS53 KDDC 210112
SVRDDC
KSC067-081-175-189-210215-
/O.NEW.KDDC.SV.W.0213.170621T0112Z-170621T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
812 PM CDT TUE JUN 20 2017
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Northern Seward County in southwestern Kansas...
Southeastern Grant County in southwestern Kansas...
Northeastern Stevens County in southwestern Kansas...
Southwestern Haskell County in southwestern Kansas...
* Until 915 PM CDT
* At 811 PM CDT, a severe thunderstorm was located 3 miles north of
Cave, or 9 miles west of Satanta, moving southeast at 20 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Satanta, Kismet, Moscow, Ryus, Cave and Woods.
This warning replaces the previous warning for southern Grant and
northern Stevens county which was set to expire at 830 PM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3708 10105 3754 10136 3754 10108 3722 10064
TIME...MOT...LOC 0111Z 322DEG 16KT 3741 10116
HAIL...1.75IN
WIND...60MPH
$$
UMSCHEID3 follow-up statements
416
WWUS53 KDDC 210141
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
841 PM CDT TUE JUN 20 2017
KSC067-210151-
/O.CAN.KDDC.SV.W.0213.000000T0000Z-170621T0215Z/
Grant KS-
841 PM CDT TUE JUN 20 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GRANT COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been
cancelled.
A severe thunderstorm watch remains in effect until 900 PM CDT for
southwestern Kansas.
LAT...LON 3708 10105 3737 10123 3739 10119 3739 10109
3743 10109 3748 10099 3722 10064
TIME...MOT...LOC 0141Z 319DEG 24KT 3723 10096
$$
KSC081-175-189-210215-
/O.CON.KDDC.SV.W.0213.000000T0000Z-170621T0215Z/
Seward KS-Stevens KS-Haskell KS-
841 PM CDT TUE JUN 20 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHERN SEWARD...NORTHEASTERN STEVENS AND SOUTHWESTERN HASKELL
COUNTIES...
At 841 PM CDT, a severe thunderstorm was located 8 miles northeast of
Woods, or 13 miles north of Liberal, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Satanta, Kismet, Moscow, Cave and Woods.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3708 10105 3737 10123 3739 10119 3739 10109
3743 10109 3748 10099 3722 10064
TIME...MOT...LOC 0141Z 319DEG 24KT 3723 10096
HAIL...1.00IN
WIND...60MPH
$$
UMSCHEID114
WWUS53 KDDC 210154
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
854 PM CDT TUE JUN 20 2017
KSC081-189-210204-
/O.CAN.KDDC.SV.W.0213.000000T0000Z-170621T0215Z/
Stevens KS-Haskell KS-
854 PM CDT TUE JUN 20 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN STEVENS AND
SOUTHWESTERN HASKELL COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been
cancelled.
A severe thunderstorm watch remains in effect until 900 PM CDT for
southwestern Kansas.
LAT...LON 3708 10105 3737 10102 3738 10094 3722 10064
TIME...MOT...LOC 0154Z 306DEG 19KT 3730 10094
$$
KSC175-210215-
/O.CON.KDDC.SV.W.0213.000000T0000Z-170621T0215Z/
Seward KS-
854 PM CDT TUE JUN 20 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR CENTRAL SEWARD COUNTY...
At 854 PM CDT, a severe thunderstorm was located 9 miles south of
Satanta, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Kismet.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3708 10105 3737 10102 3738 10094 3722 10064
TIME...MOT...LOC 0154Z 306DEG 19KT 3730 10094
HAIL...0.88IN
WIND...60MPH
$$
UMSCHEID268
WWUS53 KDDC 210208
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
908 PM CDT TUE JUN 20 2017
KSC175-210218-
/O.EXP.KDDC.SV.W.0213.000000T0000Z-170621T0215Z/
Seward KS-
908 PM CDT TUE JUN 20 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SEWARD COUNTY WILL
EXPIRE AT 915 PM CDT...
The severe thunderstorm which prompted the warning has weakened
Therefore, the warning will be allowed to expire.
However gusty winds are still possible with this
thunderstorm.
LAT...LON 3708 10105 3737 10102 3738 10094 3722 10064
TIME...MOT...LOC 0208Z 322DEG 16KT 3725 10089
$$
UMSCHEIDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 6:05 PM CDT, 2 hours 7 minutes earlier.
Area forecast discussion, Jun 20, 6:05 PM CDT, 2 hours 7 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 605 PM CDT Tue Jun 20 2017 ...UPDATE TO AVIATION... .SHORT TERM...(This evening through Wednesday) Issued at 151 PM CDT Tue Jun 20 2017 Afternoon CU developing along a surface boundary that extended from extreme southeast Colorado to north central Kansas earlier this afternoon. East of this boundary a southerly wind and surface dew points in the mid to upper 60s. Based on 18z verification it appears that the HRRR may have the right idea with the better chance for convection developing later today a along surface boundary in west central and north central Kansas. At this time the area most favorable to late day convection will be across north central Kansas given that it will be just east of the 700mb temperature gradient. 0-6km shear and mid level instability late today and early tonight suggests that any storm that does develop in these areas has the potential to become severe with the primary threat early in the event being 2 to 3 inch hail and strong damaging winds in excess of 60 mph. Once developed these storms are expected to move south across western Kansas early this evening. Still some question how long these storms will last early tonight but given the latest HRRR and 18z NAM the potential exists that these storms may hold together as they move all the way south to near the Oklahoma border based on the low level moisture axis and 25 to 35 knot 0-1km south winds. Will therefore keep a mention of ongoing convection through midnight for much of western Kansas. This evening the hail threat will decrease as these storms move south but strong winds and heavy rainfall will still be possible from some of these storms early tonight. On Wednesday 850mb temperatures warm into the upper 20s to lower 30s which suggests highs will climb into the upper 90s to around 100 degrees for all of western Kansas. By late day there will once again be a chance for some scattered strong to severe thunderstorms along a surface boundary which is forecast to be located once again near the Colorado border. Convection that does develop along this boundary late Thursday will move southeast again across western Kansas and is expected to weaken through the evening. The GFS does hint at a weak upper wave crossing southwest Kansas early Wednesday night which if this does occur may enhance convection and keep some night time storms going through at least midnight for locations west of highway 283. .LONG TERM...(Wednesday night through Tuesday) Issued at 151 PM CDT Tue Jun 20 2017 On Thursday the surface boundary/dry line will again be located from extreme southeast Colorado to northwest Kansas. 850mb temperatures at 00z Friday are forecast to be at or only a degree or two warmer compared to 00z Thursday. Highs once again around 100 degrees still look on track for western Kansas along with a chance for late day severe thunderstorms. Thunderstorm chances for western Kansas currently appears more favorable Thursday night as an upper level trough exits the central Rockies and crosses the West Central High Plains. Confidence is not high on how organized this convection will be as it crosses Western Kansas Thursday night but at this time this may be the better opportunity for widespread precipitation. Periods of heavy rainfall and gusty winds will be the main hazard should an organized complex of storms roll across western Kansas Thursday night. A stronger upper level trough will cross the plains on Friday and as it does a surface cold front will move across western Kansas. This will not only bring another chance for thunderstorms on Friday but also some cooler air is expected to return. Models over the weekend disagree on how much cooling will occur behind this front and how far this front will move before stalling out. At this time confidence is not on which solution is more correct so will stay close to the latest guidance for both precipitation chances and temperatures through the weekend into early next week. Despite the differences between the models over the weekend it does appear a break in the heat can be expected for western Kansas this weekend into early next week. Could easily have highs Sunday and Monday only in the 70s. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 602 PM CDT Tue Jun 20 2017 Scattered thunderstorms will move southward across west central and southwest Kansas through late this evening, potentially affecting all TAF sites with MVFR cigs/vsbys. Brief IFR vsbys will be possible with the strongest storms. Otherwise, VFR conditions will prevail at all TAF sites through late Wednesday morning. Other than convective outflow winds from thunderstorms gusting in excess of 30 to 40kt, southerly winds 10 to 25kt will persist through early Wednesday as a lee side trough of low pressure remains anchored across eastern Colorado. && .PRELIMINARY POINT TEMPS/POPS... DDC 70 97 69 96 / 30 10 30 0 GCK 69 101 67 100 / 70 20 30 10 EHA 67 101 66 100 / 30 20 40 10 LBL 69 100 68 100 / 20 10 40 10 HYS 70 97 70 96 / 60 20 30 10 P28 70 95 69 95 / 20 0 10 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Burgert LONG TERM...Burgert AVIATION...JJohnson
Hazardous weather outlook, Jun 20, 5:09 AM CDT, 15 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 509 AM CDT Tue Jun 20 2017 KSZ030-031-043>046-061>066-074>081-084>090-211000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 509 AM CDT Tue Jun 20 2017 /409 AM MDT Tue Jun 20 2017/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- A weak surface trough developing over far southwest into west central Kansas today will be the focus for widely scattered thunderstorms this afternoon. The storms may propagate southward into the evening hours before dissipating or moving out of southwest Kansas. Stronger storms will have the potential for hail around baseball size along with 60-70 mph wind gusts. Day 1 Hazards ------------- * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Lightning: Limited risk * Excessive heat: Limited risk .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Days 2-7 Discussion ------------------- Afternoon and evening thunderstorms will be possible again on Wednesday through Saturday as a frontal boundary slides south through the region. The best chance for severe weather will be on Wednesday and Thursday. Days 2-7 Hazards ---------------- * Wednesday - Lightning: Limited risk - Severe thunderstorm: Limited risk - Excessive heat: Limited risk * Thursday - Lightning: Limited risk - Severe thunderstorm: Elevated risk - Excessive heat: Limited risk * Friday - Lightning: Elevated risk * Saturday - Lightning: Limited risk * Sunday - Lightning: Limited risk * Monday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening for large hail and damaging wind reports. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Local storm report, Jun 20, 7:12 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
712 PM CDT TUE JUN 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL 2 N ULYSSES 37.61N 101.36W
06/20/2017 E1.00 INCH GRANT KS EMERGENCY MNGR
&&
GTLocal storm report, Jun 20, 7:16 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
716 PM CDT TUE JUN 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0714 PM HAIL 1 NW ULYSSES 37.59N 101.36W
06/20/2017 E1.50 INCH GRANT KS EMERGENCY MNGR
&&
GTLocal storm report, Jun 20, 7:17 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
717 PM CDT TUE JUN 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL ULYSSES 37.58N 101.36W
06/20/2017 E1.00 INCH GRANT KS EMERGENCY MNGR
&&
JRJLocal storm report, Jun 20, 7:24 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
724 PM CDT TUE JUN 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0716 PM TSTM WND GST 2 NW ULYSSES 37.60N 101.38W
06/20/2017 M60 MPH GRANT KS ASOS
&&
GTLocal storm report, Jun 20, 7:27 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
727 PM CDT TUE JUN 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0718 PM HAIL ULYSSES 37.58N 101.36W
06/20/2017 E2.50 INCH GRANT KS PUBLIC
FROM SOCIAL MEDIA PHOTO. ALSO REPORTS OF
BROKEN WINDSHIELDS IN ULYSSES.
&&
GTLocal storm report, Jun 20, 7:48 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
748 PM CDT TUE JUN 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0746 PM HAIL 6 SSE ULYSSES 37.50N 101.31W
06/20/2017 E1.50 INCH GRANT KS PUBLIC
ALSO ESTIMATED 50 MPH WIND.
&&
GTThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 7:34 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Stevens | 56 min |
| Jun 20, 8:42 PM CDT | Severe Thunderstorm Warning | DDC | Meade, Seward | 25 min |
| Jun 21, 3:25 PM CDT | Special Weather Statement | DDC | Hamilton | 65 min |
| Jun 21, 4:07 PM CDT | Special Weather Statement | DDC | Finney | 53 min |
| Jun 21, 4:16 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Kearny, Scott | 59 min |
| Jun 21, 4:38 PM CDT | Special Weather Statement | DDC | Scott | 52 min |
| Jun 21, 4:44 PM CDT | Special Weather Statement | DDC | Kearny | 61 min |
| Jun 21, 5:07 PM CDT | Special Weather Statement | DDC | Finney | 38 min |
| Jun 21, 5:10 PM CDT | Special Weather Statement | DDC | Kearny | 35 min |
| Jun 21, 5:19 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Hamilton, Kearny | 45 min |
| Jun 21, 5:21 PM CDT | Special Weather Statement | DDC | Grant, Stanton | 54 min |
| Jun 21, 5:30 PM CDT | Special Weather Statement | DDC | Morton | 60 min |
| Jun 21, 5:56 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Haskell, Kearny, Seward, Stevens | 64 min |
| Jun 21, 6:08 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Morton, Stanton, Stevens | 52 min |
| Jun 21, 6:15 PM CDT | Special Weather Statement | DDC | Gray | 60 min |
| Jun 21, 6:26 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Ford, Gray, Hodgeman | 49 min |
| Jun 21, 6:42 PM CDT | Severe Thunderstorm Warning | DDC | Gray, Haskell, Meade, Seward | 63 min |
| Jun 21, 6:58 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stevens | 62 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.